South Dakota, 2016

Hail and Damaging Winds in South Dakota, August 2, 2016

August 2, 2016 · NWS UNR · 11 events in 3 counties and zones

A line of severe thunderstorms developed from Butte County to the northern Black Hills and tracked eastward into Meade County before dissipating. The storms produced hail and strong wind gusts around 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed from Butte County to the northern Black Hills and tracked eastward into Meade County before dissipating. The storms produced hail and strong wind gusts around 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 4:32 PM MST, 42 minutes earlier.

Area forecast discussion, Aug 2, 4:32 PM MST, 42 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
532 PM MDT TUE AUG 2 2016

.SHORT TERM...(This Evening Through Wednesday Night)
Issued at 315 PM MDT Tue Aug 2 2016

Current surface analysis shows frontal boundary south of the
forecast area. Lee trof/dry line located from south central MT to
southeast WY, with low pressure over the Big Horns area. Upper
level analysis shows weak ridging over the northern high plains,
with high pressure to the south of the region. A weak wave is
noted on water vapor over western WY. Regional radars show some
showers and thunderstorms have developed across eastern WY and far
southeast MT. Breezy south to southeast winds continue across
northeast WY and portions of far western SD. Temps are in the
upper 80s and lower 90s across most of the plains, with upper 70s
to mid 80s over the Black Hills.

Very warm conditions will continue into Wednesday, with the highest
humidities south and east of the Black Hills. A cold front passing
through during the afternoon and evening on Wednesday will bring a
cooldown to more seasonable temperatures for the rest of the week.
The best and most widespread chance for storms through the short
term period will be late Wednesday into Wednesday night, especially
to the east of the Black Hills.

For late this afternoon and evening, isolated to widely scattered
storms will continue to develop, especially from far northeast WY to
the Black Hills area to northwest SD. Any storms that develop could
be strong to marginally severe through the early evening as shear
and instability remain favorable. Activity should taper off
overnight with lows in the 60s and lower 70s.

Cold front will approach far northwestern portions of the cwa by
late Wednesday morning, then slide southeast across the forecast
area in the afternoon and evening. Chances for showers and
thunderstorms will increase in the afternoon as the front moves into
the western Dakotas. The better chances for strong to severe storms
later Wednesday into Wednesday evening will be from the Black Hills
to northwest and west central SD.

.LONG TERM...(Thursday Through Tuesday)
Issued at 315 PM MDT Tue Aug 2 2016

Dry NW flow expected behind cold front and will lead to dry
conditions and temps near average for Thursday and Friday. Upper
ridge will build into the area through the weekend with southwest
flow aloft eventually being established due to upper trough over
the western US. Chances for storms will return Friday night and
continue through early next week. Temps will remain relatively
cool through the weekend...then begin to heat up early next week
under SW flow aloft.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 532 PM MDT Tue Aug 2 2016

Isolated to scattered thunderstorms this evening over
northeastern WY and western SD with local MVFR conditions, hail,
and gusty winds possible. Areas of low stratus possible again
late tonight on the SD plains, especially south central SD, where
IFR conditions possible. Cold front passage over northeast WY late
Wednesday morning and western SD in the afternoon. Chance of
thunderstorms in the afternoon along and behind the front.

&&

.UNR Watches/Warnings/Advisories...
SD...WY...None.
&&

SHORT TERM...26
LONG TERM...Johnson
AVIATION...26
Hazardous weather outlook, Aug 2, 3:48 AM MST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
448 AM MDT TUE AUG 2 2016

WYZ054>058-071-031300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
448 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012-013-025>027-030-031-041-072>074-031300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
448 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

THE GRASSLAND FIRE DANGER WILL BE IN THE VERY HIGH CATEGORY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND
DAMAGING WINDS. THE GRASSLAND FIRE DANGER WILL BE IN THE VERY HIGH
TO EXTREME CATEGORY ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024-028-029-031300-
NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
448 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND
DAMAGING WINDS.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-031300-
ZIEBACH-HAAKON-
448 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND
DAMAGING WINDS. THE GRASSLAND FIRE DANGER WILL BE IN THE HIGH TO
VERY HIGH CATEGORY ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ042>044-046-047-049-031300-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
448 AM MDT TUE AUG 2 2016 /548 AM CDT TUE AUG 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL REDUCE VISIBILITY TO LESS THAN ONE HALF MILE AT
TIMES THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND
DAMAGING WINDS. THE GRASSLAND FIRE DANGER WILL BE IN THE HIGH TO
VERY HIGH CATEGORY ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 2, 3:33 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     13 W ROCKYPOINT         44.87N 105.36W
08/02/2016  E60 MPH          CAMPBELL           WY   PUBLIC

&&

ME
Special weather statement, Aug 2, 3:45 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
445 PM MDT TUE AUG 2 2016

SDZ027-041-022315-
SOUTHERN FOOT HILLS SD-FALL RIVER SD-
445 PM MDT TUE AUG 2 2016

...STRONG THUNDERSTORM OVER NORTHWESTERN FALL RIVER COUNTY...

AT 444 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PROVO...OR NEAR EDGEMONT...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EDGEMONT AND PROVO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4312 10383 4325 10400 4341 10384 4322 10355
TIME...MOT...LOC 2244Z 227DEG 16KT 4324 10385

JC
Special weather statement, Aug 2, 3:53 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT TUE AUG 2 2016

WYZ054-056-022330-
WESTERN CROOK WY-NORTHERN CAMBELL WY-
453 PM MDT TUE AUG 2 2016

...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL AND WEST CENTRAL
CROOK COUNTIES...

AT 453 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF WESTON...OR 32 MILES NORTHEAST OF
GILLETTE...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OSHOTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4462 10531 4479 10528 4478 10491 4452 10493
TIME...MOT...LOC 2253Z 278DEG 16KT 4469 10519

JC
Special weather statement, Aug 2, 4:25 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT TUE AUG 2 2016

SDZ027-030-041-074-030000-
HERMOSA FOOT HILLS SD-SOUTHERN FOOT HILLS SD-FALL RIVER SD-
CUSTER CO PLAINS SD-
525 PM MDT TUE AUG 2 2016

...STRONG THUNDERSTORM OVER NORTHEASTERN FALL RIVER AND SOUTH CENTRAL
CUSTER COUNTIES...

AT 524 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ORAL...OR 10 MILES EAST OF HOT SPRINGS...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...ORAL...BUFFALO GAP...SMITHWICK AND MAVERICK JUNCTION.

LAT...LON 4345 10348 4362 10332 4345 10300 4336 10300
      4328 10320
TIME...MOT...LOC 2324Z 224DEG 14KT 4344 10326

JC
Local storm report, Aug 2, 4:39 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
539 PM MDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 WNW OSHOTO            44.61N 104.99W
08/02/2016  E1.00 INCH       CROOK              WY   PUBLIC

&&

ME
Special weather statement, Aug 2, 4:50 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT TUE AUG 2 2016

SDZ012-030015-
BUTTE SD-
550 PM MDT TUE AUG 2 2016

...STRONG THUNDERSTORM OVER WEST CENTRAL BUTTE COUNTY...

AT 550 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF COLONY...OR 18 MILES NORTH OF BELLE FOURCHE...MOVING
EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LAT...LON 4481 10377 4483 10405 4500 10405 4501 10403
      4504 10375
TIME...MOT...LOC 2350Z 270DEG 16KT 4492 10395

JC

The radar

The Rapid City radar (KUDX), 122 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Butte

When
August 2, 5:14 PM MST
Where
Butte County, 10.07 mi WNW of Belle Fourche Airport
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.800, -104.040

Thunderstorm Wind, Butte

When
August 2, 5:20 PM MST
Where
Butte County, 9.78 mi N of Belle Fourche Airport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.870, -103.890

The spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Lawrence

When
August 2, 5:20 PM MST
Where
Lawrence County, 2.55 mi NW of St Onge
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.580, -103.750

Thunderstorm Wind, Butte

When
August 2, 5:24 PM MST
Where
Butte County, 1 mi N of Belle Fourche
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.684, -103.850

Hail, Butte

When
August 2, 5:26 PM MST
Where
Butte County, 5.33 mi N of Belle Fourche Airport
Measured
1 in hail
Reported by
Public
Coordinates
44.807, -103.853

Thunderstorm Wind, Butte

When
August 2, 5:26 PM MST
Where
Butte County, 5.31 mi N of Belle Fourche Airport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.807, -103.853

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Butte

When
August 2, 5:30 PM MST
Where
Butte County, 1.47 mi SSW of Belle Fourche
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.650, -103.860

The spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Butte

When
August 2, 5:40 PM MST
Where
Butte County, 0.85 mi SE of Belle Fourche Reservoir
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.720, -103.670

The roof was blown off a pole barn.

Thunderstorm Wind, Butte

When
August 2, 6:05 PM MST
Where
Butte County, Nisland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.670, -103.550

Wind gusts were estimated at 60 mph.

Hail, Meade

When
August 2, 7:35 PM MST
Where
Meade County, 1 mi NW of Hereford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.402, -102.882

Thunderstorm Wind, Meade

When
August 2, 7:35 PM MST
Where
Meade County, 1 mi NW of Hereford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.402, -102.882

The spotter estimated wind gusts around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653207, 653213, 653225, 653215, 653217, 653219, 653220, 653224, 653227, 653228, 653229.